Colorado, 2018

Wildfire in Colorado, May 26 to 31, 2018

May 26 to 31, 2018 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire southwest of Norwood in a remote area on Bureau of Land Management land near Disappointment Valley.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire southwest of Norwood in a remote area on Bureau of Land Management land near Disappointment Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 26, 8:57 PM MST, 3 minutes earlier.

Area forecast discussion, May 26, 8:57 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
957 PM MDT Sat May 26 2018

.UPDATE...
Issued at 953 PM MDT Sat May 26 2018

Updated to remove expired Red Flag Warning headlines. Winds
decreased and humidity rose as expected this evening.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 146 PM MDT Sat May 26 2018

Gusty southwesterly winds have developed this afternoon as
anticipated in response to the presence of a 60-70 knot jetstreak
aloft. These strong surface winds have allowed temperatures to
climb to well above seasonal norms with cities like Moab, Grand
Junction, and Delta sitting on the verge of 90 degrees as of 1
PM. Single digit relative humidity values are widespread this
afternoon under a fairly cloudless sky, though some high cirrus
clouds are currently streaming across the east-central portion of
our forecast area. Needless to say, having said thus much, the
Red Flag Warnings will remain in effect for southeast-east central
Utah and much of western Colorado through 10 PM this evening as
planned. Even though it is a holiday weekend, outdoor burning is
strongly discouraged given that new fire starts may be difficult
or impossible to control under these strong winds. As always,
please check with the local authorities on any ongoing fire
restrictions in your area.

Winds will gradually taper off with the loss of daytime heating
after sunset and as the stronger winds aloft skirt to the
southeast. However, 250 mb winds will still remain between 50-60
knots overnight and through Sunday afternoon, resulting in
periodically breezy conditions. The area of low pressure sitting
over the Great Basin will slowly begin to lift to the northeast
on Sunday. This marginal shift in its position may allow for some
isolated showers to move across the northern mountains during the
afternoon hours and continuing into Monday. This will also allow
for the ridge of high pressure to relocate further east into the
Plains which will bring some relief to our area temperature wise
as temperatures finally cool back down to near seasonal levels.

.LONG TERM...(Monday through Saturday)
Issued at 146 PM MDT Sat May 26 2018

The low will transition to an open wave on Monday as it lifts to
the northeast, resulting in a slight uptick in moisture across
northeastern Utah and northwestern Colorado. The higher elevations
north of I-70 have the best chance to receive scattered
convection on Monday and into Tuesday with some showers
potentially firing off further south as the upper level trough
heads for the Dakotas. Elsewhere, expect an increase in mid and
high level clouds with cooler temperatures. This relief from the
summer-like heat will be short-lived, however, as upper level flow
once again turns to the southwest as the next Pacific trough digs
into the western CONUS on Wednesday. Mild southwest flow will
persist across eastern Utah and western Colorado through the end
of the work week. An ejected shortwave trough, or potentially a
cutoff low, will dive into the Great Basin on Friday before
progressing through our forecast area on Saturday. The arrival of
this system into the southwestern CONUS could result in a return
to critical fire weather conditions by Thursday so that will
definitely be something to monitor over the coming days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 426 PM MDT Sat May 26 2018

Strong southwest winds at the surface and aloft will cause
widespread mechanical turbulence of the entire area. Otherwise,
VFR conditions will CIGS well above ILS breakpoints will prevail
for the next 24 hours at all TAF sites.

&&

.FIRE WEATHER...
Issued at 953 PM MDT Sat May 26 2018

Winds decrease and humidity began to rose as expected, allowing
the Red Flag Warning to expire.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

UPDATE...CC
SHORT TERM...20
LONG TERM...20
AVIATION...CC
FIRE WEATHER...CC
Hazardous weather outlook, May 26, 1:50 AM MST, 19 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
250 AM MDT Sat May 26 2018

COZ001>014-017>023-UTZ022>025-027>029-270900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
250 AM MDT Sat May 26 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions will occur today, starting late
this morning and continuing into this evening, with gusty
southerly winds, low relative humidities, near record high
temperatures, and dry vegetation. A Red Flag Warning is in effect
today for all areas where vegetation is deemed critical.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The chance for precipitation will slowly increase Sunday into
early next week, with with some showers and isolated thunderstorms
favoring higher terrain mainly across the northern areas of
eastern Utah and western Colorado. The thunderstorms are not
expected to produce much rain, but are more likely to generate
gusty outflow winds and lightning.

Critical fire weather conditions could redevelop by Thursday and
continue on Friday of next week due to the possibility of gusty
southerly winds, low relative humidities, warmer temperatures,
and dry vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today. However, reports of
measured strong wind speeds to the National Weather Service in
Grand Junction would be greatly appreciated.

In the hours before

Local storm report, May 26, 3:04 PM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
404 PM MDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND GST EAGLE MOUNTAIN          37.88N 107.74W
05/26/2018  M65 MPH          SAN JUAN           CO   MESONET

            MESONET STATION CAEGE, EAGLE MOUNTAIN.

&&
Local storm report, May 26, 7:09 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
809 PM MDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND GST     GRAND JUNCTION RGNL AP  39.12N 108.52W
05/26/2018  M46 MPH          MESA               CO   ASOS

            PUBLIC REPORTED OLD TREE BLOWN DOWN AND
            KNOCKED DOWN FENCE.

&&

TGR
Local storm report, May 26, 7:16 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
816 PM MDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND GST     CORTEZ MUNICIPAL AIRPOR 37.30N 108.63W
05/26/2018  M51 MPH          MONTEZUMA          CO   ASOS

            ASOS STATION CEZ, CORTEZ MUNICIPAL AIRPORT.

&&

TGR
Local storm report, May 26, 8:29 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
929 PM MDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     DOVE CREEK 7WNW         37.81N 109.02W
05/26/2018  M52 MPH          DOLORES            CO   MESONET

            MESONET STATION CO116, DOVE CREEK 7WNW.

&&

TGR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Paradox Valley / Lower Dolores River Basin

When
May 26, 9:00 PM MST to May 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Property damage
$50,000
Reported by
Other Federal Agency
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

The Horse Park Fire began during a lightning event 15 miles southwest of Norwood and grew to a total of 1,221 acres by the time it was contained in June. A resource truck got stuck and firefighters were forced to abandon it. The truck was later consumed by the fire. This fire persisted into June.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757885.